Alabama, 2004Flash Flood in Alabama, December 9, 2004
December 9, 2004 · NWS BMX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Dec 9, 6:27 AM CST, 18 minutes earlier.
Area forecast discussion, Dec 9, 6:27 AM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
627 AM CST THU DEC 9 2004
.DISCUSSION...
TORNADO WATCH IN EFFECT UNTIL 10 AM.
SORRY FOR THE DELAY. I HAD TO DEAL WITH THAT PESKY TORNADO WATCH
STUFF.
THOUGHTS ON HOW THINGS WILL PLAY OUT TODAY...THINKING AS THE LINE
CROSSES THE STATE WELL OF COURSE CONTINUE TO SEE THE TORNADO
THREAT. WITH THE TORNADO THREAT...WE SHOULD BEGIN TO SEE SOME
LARGE HAIL WITH THESE STORMS AS IT MOVES INTO NORTHEASTERN AL LATER
THIS MORNING.
AFTER THE LINE MOVES THROUGH...SHOULD CONTINUE TO HAVE SOME WRAP-
AROUND WITH COOLER TEMPS...ESPECIALLY COMPARED TO TEMPS OCCURRING
RIGHT NOW. IS IT ENOUGH FOR SNOW FLURRIES? I DONT THINK SO. IT WILL
BE CHILLY THOUGH.
DIDNT MAKE ANY REAL CHANGES TO THE EXTENDED. LOOKING LIKE STRONGEST
COLD SHOT OF THE SEASON MAKES IT DOWN HERE ON MONDAY NIGHT.
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 68 51 52 43 48 / 99 40 30 20
ANNISTON 67 53 53 42 48 / 99 50 30 10
BIRMINGHAM 67 51 53 43 48 / 99 40 30 10
TUSCALOOSA 69 50 53 43 49 / 99 30 30 00
CALERA 68 52 54 42 49 / 99 40 30 00
AUBURN 70 54 56 42 50 / 99 50 30 00
MONTGOMERY 71 54 57 42 51 / 99 40 20 00
TROY 72 55 57 42 51 / 99 40 10 00
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH FOR A LINE FROM ST. CLAIR TO TALLADEGA TO COOSA TO
ELMORE AND MONTGOMERY COUNTIES...WESTWARD UNTIL 10 AM.
FLASH FLOOD WATCH TONIGHT THROUGH FRIDAY MORNING NORTH OF A
CARROLLTON TO A CLANTON TO A WEDOWEE LINE.
&&
JONES/90
Hazardous weather outlook, Dec 9, 6:21 AM CST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
621 AM CST THU DEC 9 2004
ALZ011>015-017>050-091930-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
621 AM CST THU DEC 9 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...(TODAY AND TONIGHT)
AN UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS THE STATE TODAY AND
PRODUCE STRONG TO SEVERE THUNDERSTORMS...MAINLY ALONG AND SOUTH OF
INTERSTATE 20. WIND PROFILES WILL BE FAVORABLE FOR ISOLATED
TORNADOES. NORTH OF INTERSTATE 20...THE MAIN THREAT WILL BE
FLOODING...ESPECIALLY ALONG CREEKS...STREAMS...AND FLOOD PRONE AREAS.
.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY)
RIVER FLOODING IS EXPECTED TO BE ONGOING ACROSS THE WESTERN PORTIONS
OF ALABAMA THROUGH THE WEEKEND. PLEASE REFER TO THE INDIVIDUAL RIVER
STATEMENTS FOR SPECIFICS ON THE LATEST STAGE AND CREST FORECASTS.
...SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
BE NECESSARY TODAY.
In the hours before
Special weather statement, Dec 9, 5:30 AM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
530 AM CST THU DEC 9 2004
ALZ030-091215-
SUMTER-
530 AM CST THU DEC 9 2004
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SUMTER COUNTY UNTIL 615 AM
CST...
...WINDS UP TO 40 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...
AT 529 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 6 MILES NORTHWEST OF YORK TO 18 MILES
SOUTHWEST OF CUBA...MOVING NORTHEAST AT 50 MPH.
THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
EMELLE...GAINESVILLE...CUBA...YORK...LIVINGSTON...BELLAMY AND EPES
THROUGH 615 AM CST.
A TORNADO WATCH IS ALSO IN EFFECT FOR THE AREA THROUGH 10 AM. PLEASE
REMEMBER THAT TORNADOES CAN QUICKLY DEVELOP WITH LITTLE OR NO
ADVANCE WARNING.
Flash Flood, Walker
- When
- December 9, 6:45 AM CST to 8:45 AM CST
- Where
- Walker County, Countywide
- Property damage
- $8,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.803, -87.297 (the zone’s center; the record gives no point)
Several inches of rain fell in a short period of time across Walker County. Several roads were barricaded and were temporarily impassable due to high water. At least three motorists had to be rescued from the high water. A few trees fell down due to the saturated conditions.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, December 9, 20041 injured · $1.5 million · F1 · 25 events
- Tornado in Louisiana, December 9, 20041 injured · $250,000 · F1 · 1 event
- Damaging Wind in Louisiana, December 9, 2004$200,000 · 60 kt wind · 1 event
- Damaging Wind in Louisiana, December 9, 2004$75,000 · 50 kt wind · 1 event
- Flash Flooding in Alabama, December 9, 200412 events
- Hail and Damaging Winds in Georgia, December 9, 2004$8,000 · 1 in hail · 11 events
- Damaging Winds in Alabama, December 9, 200460 kt wind · 7 events
- Dense Fog in Wisconsin, December 9 to 10, 20046 events
- Dense Fog in California, December 9 to 14, 20045 events
- Dense Fog in Wisconsin, December 9 to 10, 20045 events
- Flash Flooding in Tennessee, December 9, 20043 events
- Flash Flooding in Tennessee, December 9, 2004$2,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5429714.